South Dakota, 2017

Strong Wind in South Dakota, May 22, 2017

May 22, 2017 · NWS UNR · 1 event in 1 county or zone

A line of showers and thunderstorms produced gusty north winds over eastern Pennington County. Sudden wind gusts caused a pickup pulling a camper on Interstate-90 near the New Underwood area to lose control.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of showers and thunderstorms produced gusty north winds over eastern Pennington County. Sudden wind gusts caused a pickup pulling a camper on Interstate-90 near the New Underwood area to lose control. As the camper swayed across the highway, the top of the camper blew off and landed on the other side of the interstate. No one was injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 22, 1:09 PM MST, 21 minutes earlier.

Area forecast discussion, May 22, 1:09 PM MST, 21 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
209 PM MDT Mon May 22 2017

.DISCUSSION...(This Evening Through Monday)
Issued at 209 PM MDT Mon May 22 2017

Latest water vapor imagery shows a strong upper low over the
northern plains with a ridge of high pressure just off the west
coast. At the surface, a cold front extends through northern
Nebraska from a low centered over southern Minnesota. On the
radar, several convective showers and isolated thunderstorms have
developed across the forecast area. These showers are producing
quick bouts of rain and gusty winds.

Showers and storms will end late this evening as the shortwave exits
the area. Clouds will gradually decrease overnight, with low
temperatures dropping into the mid 30s to mid 40s.

On Tuesday, shortwave ridging will bring mainly dry conditions with
the exception of a few lingering showers early over south central
South Dakota. Generally, temperatures will be a little warmer with
highs in the mid 50s to mid 60s. Gusty northerly winds will
continue.

Return flow will set-up on Wednesday as the surface high moves off
to the east, with southerly winds and much warmer temperatures.
Early Thursday, a cold front will push through the forecast area
switching winds around to the northwest and cooling temperatures a
little. Friday through Sunday will be a little cooler than normal as
the next upper trough moves slowly through the northern CONUS from
an upper low over southern Canada. This upper trough will create
unsettled conditions with a daily chance of precipitation and gusty
winds.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1137 AM MDT Mon May 22 2017

Scattered -SHRA/TSRA will continue to develop across much of the
area through the afternoon. Small hail and gusty winds are
expected along with local MVFR conditions. Gusty northwest will
persist through early evening. Precip will end this evening with
VFR conditions through Tuesday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...MLS
AVIATION...13
Hazardous weather outlook, May 22, 8:40 AM MST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
940 AM MDT Mon May 22 2017

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
940 AM MDT Mon May 22 2017 /1040 AM CDT Mon May 22 2017/

This Hazardous weather outlook is for western South Dakota and
Northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible today. Widespread severe
storms are not anticipated, however there may be a few storms
become severe with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 22, 8:43 AM MST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
943 AM MDT MON MAY 22 2017

WYZ054-056-058-221630-
Weston WY-Western Crook WY-Northern Cambell WY-
943 AM MDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL...
NORTHWESTERN WESTON AND SOUTHWESTERN CROOK COUNTIES UNTIL 1030 AM
MDT...

At 942 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Rozet, or 20 miles northeast of Gillette, moving
southeast at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Moorcroft, Pine Haven and Keyhole Reservoir.

This Includes Interstate 90 in Wyoming between Mile Markers 144 and
171.

LAT...LON 4447 10532 4457 10516 4427 10455 4406 10495
TIME...MOT...LOC 1542Z 318DEG 33KT 4446 10516

Calderon
Special weather statement, May 22, 11:08 AM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1208 PM MDT MON MAY 22 2017

SDZ027-029-074-221900-
Hermosa Foot Hills SD-Southern Foot Hills SD-Southern Black Hills SD-
1208 PM MDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CUSTER AND NORTH
CENTRAL FALL RIVER COUNTIES UNTIL 100 PM MDT...

At 1207 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wind Cave Visitors Center, or near Hot Springs, moving southeast at
15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hot Springs, Buffalo Gap, Cottonwood Springs Dam, Wind Cave Visitors
Center, Maverick Junction, Cold Brook Reservoir and western Wind Cave
National Park.

LAT...LON 4351 10368 4363 10350 4347 10323 4343 10327
      4334 10348
TIME...MOT...LOC 1807Z 317DEG 12KT 4352 10352

Calderon
Special weather statement, May 22, 12:10 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Rapid City SD
110 PM MDT MON MAY 22 2017

SDZ073-222000-
Southern Meade Co Plains SD-
110 PM MDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MEADE COUNTY UNTIL
200 PM MDT...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hereford, or 23 miles east of Sturgis, moving southeast
at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hereford, Viewfield and Curlew Lake.

LAT...LON 4444 10318 4450 10299 4414 10260 4414 10303
TIME...MOT...LOC 1910Z 334DEG 26KT 4441 10303

Calderon
Special weather statement, May 22, 12:28 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Rapid City SD
128 PM MDT MON MAY 22 2017

SDZ031-043-073-222015-
Jackson SD-Pennington Co Plains SD-Southern Meade Co Plains SD-
128 PM MDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MEADE...
NORTHWESTERN JACKSON AND EAST CENTRAL PENNINGTON COUNTIES UNTIL 215
PM MDT...

At 127 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Union Center to near Wall.
Movement was southeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Wall, Wasta, Quinn, Elm Springs and Minuteman Missile Silo.

This Includes Interstate 90 in South Dakota between Mile Markers 94
and 121.

LAT...LON 4386 10232 4449 10284 4452 10256 4403 10201
      4400 10201 4400 10197 4394 10191
TIME...MOT...LOC 1927Z 324DEG 20KT 4445 10266 4401 10220

Eagan
Special weather statement, May 22, 1:02 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Rapid City SD
202 PM MDT MON MAY 22 2017

SDZ031-073-222045-
Pennington Co Plains SD-Southern Meade Co Plains SD-
202 PM MDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND CENTRAL
PENNINGTON COUNTIES UNTIL 245 PM MDT...

At 201 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Curlew Lake to near Hereford to 14 miles
southeast of Bear Butte State Park. Movement was southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Eastern Ellsworth Air Force Base, Box Elder, New Underwood, Owanka,
Hereford, Wicksville, Curlew Lake and Viewfield.

This Includes Interstate 90 in South Dakota between Mile Markers 66
and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.

&&

LAT...LON 4397 10242 4402 10302 4448 10329 4439 10291
      4435 10273
TIME...MOT...LOC 2001Z 326DEG 28KT 4429 10269 4432 10288 4440 10316

Eagan

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Pennington Co Plains

When
May 22, 1:30 PM MST
Where
Pennington Co Plains forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691812.